| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Late Postpartum Depression

Q. I work in the mental health field and we currently have case which we are finding somewhat puzzling. A woman in her late 30's developed post-partum depression after the birth of her third child 3 years ago. Until that point, she had not had a history of mental illness, depression or medical illness.

She is currently presenting as severely depressed and polydipsic. She does not have a diabetic history and she did not develop this condition until after she became symptomatic for depression. What I am wondering is, if it is possible that the adrenaline surges caused by the depression could be exacerbating what appears to be psychogenic polydipsia?

A. That is a puzzling case. In any patient with postpartum mood changes, particularly post-partum psychosis, it is important to consider a diagnosis of bipolar disorder. There is a strong correlation between postpartum psychosis and bipolar disorder. There is also a correlation between excessive water drinking (polydipsia) and psychosis--though this is usually seen in the context of schizophrenia.

Of course, there are medical causes besides diabetes mellitus (sugar diabetes) that can lead to excessive water drinking. A different type of diabetes called diabetes insipidus (DI) can also cause this problem, and would need to be ruled out.

Since you did not mention any medications, I also would want to look carefully at that question. Some medications can cause dry mouth or excessive urination (polyuria) which can, in turn, provoke polydipsia. A good example of that is lithium. There is no strong evidence of an adrenaline surge in ordinary depression, but changes in the brain's neurochemical make up during either depression or psychosis (or psychotic depression) may be partly responsible for this unusual drinking behavior.

Assuming endocrine and other causes have been ruled out, the best course is probably to treat the depression vigorously, and see if the polydipsia remits (my guess is, it will). If medication for the depression has not worked, I would certainly consider electroconvulsive therapy (ECT), unless there is a specific reason why this can't be done.

January 2003

Disclaimer Back to Ask the Expert